methotrexate cause weight gain blog image

Does methotrexate cause weight gain?

Methotrexate belonging to the class of drugs known as antimetabolites is used in the treatment of various conditions, including cancer, autoimmune diseases, and certain types of inflammatory conditions. Medications that are typically prescribed for some of the above conditions often end up with certain undesirable outcomes. This includes weight gain, and a common question among patients on methotrexate is – does methotrexate cause weight gain? Following subsections offer a detailed look at the drug, including answers to the above question.

Conditions treated by methotrexate

Available in different formulations, including oral tablets, injectable solutions, and subcutaneous injections, the drug is commonly prescribed for treating the following conditions:

Mechanism of action of methotrexate

The mechanism of action of methotrexate involves various pharmacological effects:

Side effects of methotrexate

Methotrexate can cause a range of side effects, and the intensity may vary from person to person. Common side effects of methotrexate include the following:

Does methotrexate cause weight gain?

Weight gain is not a commonly reported side effect of methotrexate. On the contrary, weight loss or a stable weight is more commonly observed with methotrexate use. However, it’s important to note that individual responses to medications can vary, and a section of individuals may experience weight changes as a result of various factors, including the underlying condition being treated.

There are a few considerations related to weight and methotrexate:

How to prevent and deal with weight gain due to methotrexate?

Simple methods that help prevent and deal with weight gain include the following:

Stress can contribute to emotional eating or unhealthy food choices. Practicing relaxation techniques, engage in hobbies, or mental health professional to manage stress.

Leave a Reply